New Mexico, 2011

Wildfire in New Mexico, April 28 to 30, 2011

April 28 to 30, 2011 · NWS ABQ · 1 event in 1 county or zone

Antecedent dry conditions combined with strong winds and low humidities fueled this human caused fire in the Gila Wilderness.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Antecedent dry conditions combined with strong winds and low humidities fueled this human caused fire in the Gila Wilderness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 27, 2:04 PM MST, 9 hours 56 minutes earlier.

Area forecast discussion, Apr 27, 2:04 PM MST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
304 PM MDT WED APR 27 2011

...VERY STRONG WINDS AND CRITICAL FIRE WEATHER ON FRIDAY...

.DISCUSSION...
HIGH PRESSURE PROVIDED DRY AND COOLER CONDITIONS OVER MUCH OF NEW
MEXICO TODAY. WINDS WERE STILL A BIT GUSTY IN SPOTS BUT CERTAINLY
NOT AS BAD AS YESTERDAY. DEWPOINTS HAVE FALLEN INTO THE SINGLE
DIGITS WITH SOME SUB ZERO READINGS TO THE WEST OF THE CENTRAL
MOUNTAINS WHILE A WEAK SURFACE TROUGH HELPED HOLD SHALLOW LOW
LEVEL MOISTURE IN PLACE OVER THE FAR NORTHEAST PLAINS WHERE
CUMULUS FIELD IS EVIDENT ON AFTERNOON VISIBLE SATELLITE.

MOSTLY CLEAR SKIES...LIGHT WINDS AND DRY SOILS WILL LEAD TO
ANOTHER ROUND OF COLD TEMPERATURES OVERNIGHT...ESPECIALLY IN THE
VALLEYS. WE DO EXPECT FREEZING TEMPERATURES OVER MUCH OF THE WEST
CENTRAL AND NORTHERN HIGH TERRAIN AND ALONG INTERSTATE 25 FROM
SANTA FE TO RATON. SLIGHTLY MILDER TEMPERATURES CAN BE EXPECTED
OVER THE EAST WITH READINGS IN THE MIDDLE 30S ALTHOUGH THE EVENING
SHIFT MAY HAVE TO MONITOR TO SEE HOW LOW DEWPOINTS CAN DROP OFF.

WESTERLY FLOW WILL RETURN TO THE LAND OF ENCHANTMENT ON THURSDAY
WITH AMPLE DOWNSLOPING AIDING IN MUCH WARMER TEMPERATURES.
READINGS WILL RETURN TO THE 70S AND 80S WITH 50S AND 60S OVER THE
HIGHER TERRAIN.

CHANGES ARE COMING FOR FRIDAY AS STRONG JET ENERGY ROUNDS THE BASE
OF THE NEXT TROUGH SET TO SWEEP ACROSS THE ROCKIES FRIDAY INTO
SATURDAY. GFS CONTINUES TO INDICATE A 50KT+ JET MAX MOVING ACROSS
THE WESTERN AND CENTRAL HIGH TERRAIN BY 12Z FRIDAY AND A
STRENGTHENING SURFACE LOW AT PEAK MIXING. CONFIDENCE CONTINUES TO
INCREASE FOR ANOTHER HIGH WIND AND CRITICAL TO EXTREMELY CRITICAL
FIRE WEATHER EVENT. WILL GO AHEAD AND ISSUE A HIGH WIND WATCH FOR
THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS...WHICH INCLUDES
I-25 FROM EAST OF SANTA FE TO RATON AND I-40 FROM TIJERAS TO SANTA
ROSA. RIGHT NOW THESE ARE THE MOST FAVORED AREAS FOR A HIGH WIND
EVENT. THE WATCH MAY NEED TO BE EXTENDED FURTHER WEST OR EAST WITH
FUTURE SHIFTS. IN ADDITION...THIS STORM WILL BE WARMER THAN
YESTERDAY AND EXTREMELY CRITICAL FIRE WEATHER CONDITIONS MAY BE
POSSIBLE. PLEASE VIEW THE FIRE WEATHER DISCUSSION BELOW FOR MORE
DETAILS.

BEHIND THIS TROUGH...A BACK DOOR COLD FRONT WILL SWEEP THROUGH
MUCH OF THE CENTRAL AND EAST BRINGING COOLER TEMPERATURES AND AN
INCREASE IN MOISTURE. THE GFS CONTINUES TO BRING A MORE ROBUST
UPPER LEVEL TROUGH THROUGH THE NORTHEAST LATER SATURDAY AND SUNDAY
WITH CONVERGENCE ALONG THE SANGRE DE CRISTO MOUNTAINS AND UPPER
DYNAMICS SUPPORTING INCREASING PRECIPITATION CHANCES. RIGHT NOW
IT LOOKS TO FAVOR THE EAST SLOPES OF THE SANGRES AND ADJACENT
NORTHEAST HIGHLANDS AND PLAINS. DID INCREASE POPS A CATEGORY FOR
THESE LOCALES WITH SNOW IN THE HIGHER TERRAIN AND RAIN SHOWERS
BELOW. ALONG I-40 AND POINTS SOUTH...VERY DRY CONDITIONS WILL
PERSIST THROUGH AT LEAST THE NEXT 7 DAYS.

KW

&&

.AVIATION...
VFR CONDITIONS PREVAIL ALL AIRPORTS. NO AVIATION WEATHER HAZARDS FOR
THE NEXT 24 HOURS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. GUYER

&&

.FIRE WEATHER...
...WIDESPREAD CRITICAL AND EXTREME FIRE WEATHER CONDITIONS FRIDAY...

A POTENT DRY SLOT SLICING FROM NW TO SE ACROSS SW NM HAS FORCED MIN
RH VALUES BELOW 5 PCT ACROSS MUCH OF THAT AREA. DEWPOINTS IN THE
TEENS TO 20S BELOW ZERO HAVE BEEN REPORTED OVER THE GILA REGION. THE
HIGHEST MIN RH VALUES OF 20 TO 35 PCT ARE BEHIND THE NORTHERLY WIND
SHIFT ACROSS THE FAR EASTERN PLAINS. WINDS WILL DIMINISH QUICKLY THIS
EVENING AND RH RECOVERIES WILL BE GOOD TO EXCELLENT ALONG THE COLORADO
BORDER AND NE PLAINS AND POOR TO FAIR OVER THE REMAINDER OF THE AREA.

A WEAK RIDGE AXIS WILL RACE EAST OVER THE STATE THURSDAY ALLOWING
WEAKER WINDS TO MOVE INTO THE AREA ALOFT. WINDS WILL GRADUALLY BECOME
SOUTHERLY OVERNIGHT INTO THURSDAY AS A SURFACE LEE TROUGH WORKS HARD
TO DEVELOP OVER THE PLAINS BY LATE AFTERNOON. AN ISOLATED AREA OF
NEAR CRITICAL FIRE WX CONDITIONS IS POSSIBLE FROM NEAR LAS VEGAS NE
TOWARD RATON BY LATE IN THE DAY. MIN RH VALUES WILL STILL REMAIN BLW
10 PCT FOR ALMOST THE AREA FORECAST AREA. RIDGETOP WINDS WILL INCREASE
QUICKLY THURSDAY NIGHT AS STRONGER WINDS DEVELOP ALOFT AHEAD OF THE
NEXT UPPER WAVE.

RH RECOVERIES FRIDAY MORNING WILL BE POOR IN MOST AREAS...EXCEPT THE
NORTHERN MTS. A SURFACE LOW WILL DEEPEN TO 990MB FRIDAY AFTERNOON OVER
SE COLORADO AS A POWERFUL 40-60KT 700MB JET AXIS DEVELOPS OVER NM.
SINGLE DIGIT HUMIDITY...ABOVE NORMAL TEMPS...STEEP LAPSE RATES...
STRONG WINDS...AND UNSTABLE CONDITIONS OVER ALMOST THE ENTIRE AREA
COMBINED WITH SEVERE TO EXTREME DROUGHT CONDITIONS WILL LEAD TO AN
EXTREMELY DANGEROUS FIRE SITUATION FRIDAY. CRITICAL CONDITIONS ARE
EXPECTED OVER THE WEST AND EXTREME IN THE EAST. AN AREA OF SUPER
HAINES WAS NOTED FROM NEAR ABQ EAST INTO THE SANDIAS.

THE CURRENT FIRE WX WATCH OVER THE ENTIRE AREA LOOKS GOOD AND WILL
MAKE NO CHANGES AT THIS TIME. ANY WARNINGS FOR THE NW PLATEAU WILL
EXCLUDE THE NORTHERN THIRD AROUND FARMINGTON AND AZTEC WHERE
SIGNIFICANT WETTING PRECIP OCCURRED OVER THE WEEKEND.

WINDS WILL REMAIN BREEZY FRIDAY NIGHT AS THE CORE OF THE UPPER JET
APPROACHES THE STATE. ANOTHER NIGHT OF POOR RECOVERIES WILL AFFECT
THE SOUTHERN THIRD. THE PACIFIC FRONT WILL RUSH SE SATURDAY MORNING
USHERING IN ANOTHER ROUND OF BELOW NORMAL TEMPS. CRITICAL CONDITIONS
ARE POSSIBLE FOR THE SOUTHERN PORTIONS OF THE AREA WITHIN THIS NW
FLOW REGIME. MODELS ARE HINTING AT THIS SYSTEM THEN DIGGING SOUTH
OVER THE STATE SUNDAY WITH A BACK DOOR FRONT MOVING INTO THE NE.
THIS MAY ALLOW FOR SOME MORE WETTING RAIN/SNOW OVER THE SANGRES AND
NE PLAINS INTO MONDAY.

GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  29  71  40  76 /   0   0   0   0
DULCE...........................  24  62  27  67 /   0   0   0   0
CUBA............................  24  69  33  72 /   0   0   0   0
GALLUP..........................  23  72  35  70 /   0   0   0   0
EL MORRO........................  24  69  35  66 /   0   0   0   0
GRANTS..........................  23  74  39  71 /   0   0   0   0
QUEMADO.........................  28  75  36  73 /   0   0   0   0
GLENWOOD........................  37  81  46  82 /   0   0   0   0
CHAMA...........................  19  57  29  64 /   0   0   0   0
LOS ALAMOS......................  31  67  40  71 /   0   0   0   0
PECOS...........................  27  65  40  72 /   0   0   0   0
CERRO/QUESTA....................  19  61  31  68 /   0   0   0   0
RED RIVER.......................  22  51  33  59 /   0   0   0   0
ANGEL FIRE......................  21  57  32  63 /   0   0   0   0
TAOS............................  20  65  30  71 /   0   0   0   0
MORA............................  24  63  40  70 /   0   0   0   0
ESPANOLA........................  29  74  38  78 /   0   0   0   0
SANTA FE........................  29  68  41  74 /   0   0   0   0
SANTA FE AIRPORT................  30  71  39  77 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  37  75  45  80 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  39  75  49  81 /   0   0   0   0
ALBUQUERQUE VALLEY..............  34  78  47  84 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  35  76  45  83 /   0   0   0   0
LOS LUNAS.......................  33  80  46  85 /   0   0   0   0
RIO RANCHO......................  35  77  43  82 /   0   0   0   0
SOCORRO.........................  41  83  49  88 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  33  73  47  78 /   0   0   0   0
TIJERAS.........................  31  75  44  80 /   0   0   0   0
MORIARTY/ESTANCIA...............  27  72  40  79 /   0   0   0   0
CLINES CORNERS..................  30  68  44  75 /   0   0   0   0
GRAN QUIVIRA....................  35  72  46  80 /   0   0   0   0
CARRIZOZO.......................  40  75  50  84 /   0   0   0   0
RUIDOSO.........................  40  68  53  78 /   0   0   0   0
CAPULIN.........................  27  65  41  76 /   0   0   0   0
RATON...........................  27  70  37  80 /   0   0   0   0
SPRINGER........................  28  72  39  82 /   0   0   0   0
LAS VEGAS.......................  28  68  43  76 /   0   0   0   0
CLAYTON.........................  34  69  43  83 /   0   0   0   0
ROY.............................  35  70  43  83 /   0   0   0   0
CONCHAS.........................  37  79  44  91 /   0   0   0   0
SANTA ROSA......................  37  79  46  89 /   0   0   0   0
TUCUMCARI.......................  34  78  48  92 /   0   0   0   0
CLOVIS..........................  36  76  46  88 /   0   0   0   0
PORTALES........................  36  78  45  89 /   0   0   0   0
FORT SUMNER.....................  37  78  47  90 /   0   0   0   0
ROSWELL.........................  41  82  48  96 /   0   0   0   0
PICACHO.........................  41  81  52  89 /   0   0   0   0
ELK.............................  40  77  52  84 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES...NMZ101>109.

HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE
FOLLOWING ZONES...NMZ512>515-521>524-526>529-531>533-539.

&&

17/GUYER
Hazardous weather outlook, Apr 27, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED APR 27 2011

NMZ501>540-281200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG AND GUSTY WINDS AS WELL AS LOW RELATIVE HUMIDITIES WILL RETURN
ON FRIDAY. WIND GUSTS NEAR 50 OR 60 MPH COMBINED WITH SINGLE
DIGIT RELATIVE HUMIDITIES MAY RESULT IN CRITICAL TO EXTREME FIRE
WEATHER CONDITIONS FRIDAY AFTERNOON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwest Mountains

When
April 28, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Park/Forest Service

This human caused wildfire, named the Miller Fire, began at the end of April and continued well into June, burning within the steep and rugged terrain of the Gila Wilderness. Four, generally unused, trailers burned near the Gila Cliff Dwellings Visitor in May, but fortunately, all of the historic cabins were saved. 13 minor injuries occurred with the fire fighting efforts, which are also believed to have occurred in May. In total, 88,835 acres burned, though less than half of this area was within Catron County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304622.